Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Logo

What are Medication-Induced Movement Disorders?

Medication-induced movement disorders refer to a range of drug reactions characterized by an involuntary or abnormal motor function that may result in physical discomfort, mental distress, and/or interference with motor skills (self-directed physical movements).

What types of drugs cause Medication-Induced Movement Disorders?

Medication-induced movement disorders are commonly associated with the use of psychotropic drugs. These include drugs that block dopamine type 2 receptors, 5-hydroxytryptamine type 2 receptors, and muscarinic acetylcholine.

What is neuroleptic-induced Parkinsonism?

Neuroleptic-induced Parkinsonism is characterized by Parkinsonian tremor, muscular rigidity, loss of movement or difficulty initiating movement, or slowing movement. Other symptoms include shuffling gait, stooped posture, and drooling. These symptoms develop within a few weeks of starting or raising the dosage of a medication (e.g., a neuroleptic) or after reducing the dosage of a medication used to treat movement disorders.

What is Neuroleptic Malignant Syndrome?

The neuroleptic malignant syndrome is a life-threatening complication that can occur anytime during the course of antipsychotic treatment. A distinguishing symptom is hyperthermia (body temperature above 100.4 degrees Fahrenheit). Motor and behavioral symptoms include muscular rigidity, muscle spasms, agitation, mutism, and impaired mental capacity. Approximately 0.01 to 0.02 percent of patients treated with antipsychotics develop this condition. The symptoms usually evolve within the first week of treatment, and virtually all cases within 30 days. After drug discontinuation, the average recovery time is 7 to 10 days. The recovery duration may be longer when long-acting antipsychotics have been used.

To reduce the risk of the neuroleptic malignant syndrome, the lowest effective dose of an antipsychotic drug should be used. High-potency drugs, such as haloperidol, pose the greatest risk. Antipsychotic drugs with anticholinergic effects seem less likely to cause the neuroleptic malignant syndrome.

What is Medication-Induced Acute Dystonia?

Medication-induced acute dystonia involves abnormal and prolonged contraction or stiffness of the muscles of the eyes, head, neck, limbs, or torso developing within a few days of starting or raising the dosage of a medication, such as a neuroleptic. It may also occur after reducing the dosage of a medication used to treat tremors or movement disorders. There is a higher incidence of acute dystonia in men and in patients younger than 30 years of age.

What is Medication-Induced Acute Akathisia?

Akathisia involves feelings of restlessness, anxiety, jitteriness, pacing, rocking motions while sitting, and rapid alteration of sitting and standing. Akathisia has been associated with the use of a wide range of psychiatric drugs, including antipsychotics, antidepressants, and sympathomimetics (e.g., amphetamines, PCP, and LSD). The condition can develop within a few weeks of starting or raising the dosage of a medication (such as a neuroleptic) or after reducing the dosage of a medication used to treat tremors or movement disorders.

What is Tardive Dyskinesia (TD)?

Tardive dyskinesia is a delayed effect of antipsychotics. It rarely occurs until after 6 months of treatment. The disorder consists of abnormal, involuntary, irregular movements, twitching, or writhing of the muscles of the head, limbs, and torso. Common movements involve the mouth, including protruding of the tongue chewing and jaw movements, lip-puckering, and facial grimacing. Finger movements and hand clenching are also common. In the most serious cases, patients may have breathing and swallowing irregularities that result in belching and grunting. Dyskinesia is exacerbated by stress and disappears during sleep. Tardive dyskinesia develops in about 10 to 20 percent of patients who are treated for more than a year. Children, individuals who are over 50 years of age, and patients with brain damage or mood disorders are also at high risk.

What is Medication-Induced Postural Tremor?

Medication-induced postural tremor is a fine tremor that develops in association with the use of medication such as lithium, antidepressants, or valproate. This type of tremor is very similar to the tremor seen with anxiety, caffeine, and other stimulants.

How Can Medication-Induced Disorders Be Addressed?

An individual who experiences symptoms of a medication-induced disorder should contact their doctor. Treatment options include lowering the dose of the medication, discontinuing the medication, changing the medication, or adding a pharmacological therapy to address the problematic symptoms.

Schedule an Appointment

Mental Health Library Sources:

Information included in all topics of the Mental Health Library comes from the Desk Reference to the Diagnostic Criteria From DSM-5 and Kaplan & Sadock’s Concise Textbook of Clinical Psychiatry. Complete diagnostic and treatment information may be found within these publications.

Disclaimer:

Information within the Mental Health Library is not intended to be used for self-diagnosis purposes. Rather, it is provided as a public educational service to make people aware of mental health conditions. Please consult a qualified mental health professional for a diagnosis of any suspected mental health illness.

© Copyright 2023 HUPCFL All Rights Reserved.

Menu

Book Appt

Call

Login

Pay Bill